How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Mark Bornfeld, DDS Your Own Question
Mark Bornfeld, DDS
Mark Bornfeld, DDS, Dentist
Category: Dental
Satisfied Customers: 5989
Experience:  Clinical instructor, NYU College of Dentistry; 37 years private practice experience in general dentistry, member Academy of General Dentistry, ADA
Type Your Dental Question Here...
Mark Bornfeld, DDS is online now
A new question is answered every 9 seconds

My tongue has become very sensitive. Please help!

This answer was rated:

Recently, my tongue has become extremely sensitive. Everything seems to irritate it, from spices to vitamin c tablets. I used to eat very spicy, peppery foods, and now i can't because my tongue is super sensitive. I don't know whether this is a vitamin/mineral deficiency, a systemic ENT problem, medical or dental. What do you think is wrong here? I hate eating bland food.

Dear Customer,

There are many possible reasons for your symptoms, and it will take a thorough diagnostic session with your medical doctor to clarify the reason. I will elaborate on some of the possibilities:

  • If you are on prescription medication (and sometimes over the counter herbal remedies or nutritional supplements), some of these products can provoke a stomatitis (inflammation of the lining of the mouth) If you are taking any of these products, you should explore whether stomatitis, glossitis, glossodynia, mucositis, or similar terms meaning mouth or tongue pain are listed among the possible side effects
  • If you are on immunosuppressive medication, or have a condition that suppresses the immune system (e.g., diabetes, HIV), or if you have recently been prescribed a broad-spectrum antibiotic, these situations can sometimes provoke an oral candida (yeast) infection. You should consult with either your medical doctor or your dentist if this seems to suggest your situation.
  • If you have digestive tract disorder such as Crohn's disease, this sometimes manifests in the mouth with the same type of lesions that occur in the bowel. If you have digestive tract disease, you should consult with your medical doctor.
  • Some patients experience progressively more dryness in their mouths-- either due to age, or due to medications that suppress salivary secretion. This condition (xerostomia) can provoke irritation and inflammation in the lining of the mouth, and may suggest that either use of artificial saliva analogs or a modification of the dosage of medications causing the oral dryness is in order.
  • Some patients develop nutritional disorders due to malabsorption syndrome or hematologic (blood) disorders (e.g., pernicious anemia) that cause inflammation and pain in the mouth and tongue.

These are just some of the possible reasons for the onset of tongue sensitivity. Although there is always the possibility that the cause is local (for example, a rough edge on a dental prosthesis), the more common reasons for tongue sensitivity such as you describe are due to systemic conditions. For this reason, I thin it would be most appropriate to first consult with your medical doctor for a formal diagnosis.

Good luck!

Mark Bornfeld, DDS and other Dental Specialists are ready to help you

Related Dental Questions